IN THE EARLY HOURS of the morning, a fit young man leaves a party, where drugs are reported to have been consumed, to walk home. A short time later he is found unconscious by the roadside, with severe head injuries. En route to hospital by ambulance, he suffers a cardiac arrest and is successfully resuscitated. On arrival at the Emergency Department he has obvious head injuries and is deeply unconscious, but shows spontaneous ventilatory movements. Available history is that he is a 20-year-old student with well-controlled epilepsy for which he takes phenytoin. It is not known how he sustained his injuries. Pupils are equal, small and react sluggishly to light. There is generalised flaccidity and an extensor-plantar response to painful stimuli. Skull x-rays show no fractures and computed tomography shows early cerebral oedema and scattered cerebral contusions with evidence of subarachnoid haemorrhage. He is transferred to the intensive care unit and measures to inhibit cerebral oedema, including mannitol, are commenced. An N-methyl-D-aspartate (NMDA) inhibitor is administered for neuroprotection and ventilatory support is commenced. Over the next 24 hours haemodynamic support is needed with fluid loading and vasopressors. A urine drug screen by Toxilab (Toxilab Incorporated, Irvine, Calif.) shortly after arrival shows the presence of phenytoin and morphine. The report states that the presence of benzodiazepines is suspected. Plasma phenytoin concentration at the time of arrival was 78 mumol/L (optimal range, 40-80 mumol/L). Forty hours after admission his condition has deteriorated. His pupils are at midposition, no longer reactive to light and his lower limbs exhibit only spinal reflexes. His relatives begin to prepare themselves for the fact he may not survive and raise the issue that he would have been keen to donate organs under such circumstances. What is the opinion regarding withdrawal of life support at this time?